Oklahoma, 2011

Hail and Damaging Wind in Oklahoma, October 17, 2011

October 17, 2011 · NWS OUN · 9 events in 6 counties and zones

A relatively strong cold front finally began to move into southeast Oklahoma, after stalling near I-44 during the morning hours. Surface dew point temperatures in the upper 50s ahead of the front combined with increasing deep layer wind shear to due to a passing shortwave trough allowed for the thunderstorms to develop and become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A relatively strong cold front finally began to move into southeast Oklahoma, after stalling near I-44 during the morning hours. Surface dew point temperatures in the upper 50s ahead of the front combined with increasing deep layer wind shear to due to a passing shortwave trough allowed for the thunderstorms to develop and become severe. Marginal severe hail was reported over several areas, although golf ball-size hail occurred near Holdenville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 17, 5:20 PM CST, 43 minutes earlier.

Area forecast discussion, Oct 17, 5:20 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT MON OCT 17 2011

.AVIATION...
0Z TAFS... LOW VFR CEILINGS ALONG WITH MID AND HIGH CLOUDS WILL
AFFECT MOST TAF SITES TONIGHT INTO TUESDAY. MOST OF THE
SHOWERS/STORMS EXPECTED TO REMAIN SOUTHEAST OF TAF SITES.
HOWEVER... A FEW SCATTERED SHOWERS/ISOLATED STORMS MAY AFFECT SOME
OF THE SITES THIS EVENING. WINDS WILL REMAIN STRONG AND GUSTY
TONIGHT AND TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT MON OCT 17 2011/

DISCUSSION...
SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH CENTRAL AND
SOUTHEAST OK NEAR AND AHEAD OF A COLD FRONT THIS EVENING. HIGH
TEMPERATURES MUCH COOLER THAN THOSE OBSERVED THIS WEEKEND WILL BE
IN STORE FOR THE NEXT COUPLE OF AFTERNOONS... WITH FROST OR EVEN
A LIGHT FREEZE POSSIBLE FOR PORTIONS OF THE CWA WEDNESDAY AND
THURSDAY MORNING.

A COLD FRONT STRETCHED ACROSS THE CWA HAS BEGUN ITS SOUTHWARD
PUSH... AND WILL BRING STRONG/GUSTY NORTH WINDS TO THE ENTIRE CWA
BY MIDNIGHT. SURFACE DEW POINT TEMPERATURES IN THE UPPER 50S AHEAD
OF THE FRONT WILL COMBINE WITH INCREASING DEEP LAYER WIND SHEAR
THIS EVENING AS A SHORT WAVE TROUGH APPROACHES FROM THE NORTHWEST.
RAIN/THUNDERSTORMS ARE LIKELY NEAR AND AHEAD OF THE FRONT STARTING
AFTER 7 PM OR SO... WITH LARGE HAIL THE PRIMARY SEVERE THREAT. HIGH
WIND SPEEDS ALOFT ASSOCIATED WITH THE TROUGH AND THE COLD FRONT
COULD PRODUCE SEVERE WIND GUSTS WITH STORMS AS WELL. THE SEVERE
THREAT SHOULD BE LIMITED TO THIS EVENING... ENDING BY MIDNIGHT.

LOW CLOUDS AND/OR A LITTLE LIGHT RAIN WILL BE POSSIBLE BEHIND THE
FRONT OVERNIGHT. THOUGH TEMPERATURES WILL BE COOL... FIRE WEATHER
INTERESTS SHOULD BE AWARE OF STRONG NORTH WINDS DURING THE DAY ON
TUESDAY ALONG WITH LOW RELATIVE HUMIDITY. WINDS WILL LIKELY STAY
UP A LITTLE ON WEDNESDAY MORNING AS A FAST MOVING SHORT WAVE
TROUGH QUICKLY DROPS SOUTH FROM CANADA... BUT PROTECTED/LOW-LYING
AREAS OF ESPECIALLY NORTHWEST OK MAY STILL SEE FROST. A FROST
ADVISORY COVERS WEDNESDAY MORNING... WITH MORE WIDESPREAD FROST OR
EVEN A LIGHT FREEZE POSSIBLE THURSDAY MORNING AS WIND SPEEDS
BECOME LIGHT AT THE CENTER OF A SURFACE RIDGE.

NEW GUIDANCE GRIDS WERE LOADED FOR TEMPERATURES IN THE EXTENDED TO
BETTER MATCH THE EXPECTED CONTINUING NORTHWEST FLOW PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  64  40  62 /  40   0   0   0
HOBART OK         41  66  40  66 /  10   0   0   0
WICHITA FALLS TX  46  67  44  69 /  30   0   0   0
GAGE OK           39  61  35  65 /  20   0   0   0
PONCA CITY OK     39  63  37  59 /  50   0   0   0
DURANT OK         48  68  42  69 /  70   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FROST ADVISORY FROM 2 AM TO 9 AM CDT WEDNESDAY FOR OKZ004-005-
     009-010-014-015.

TX...NONE.
&&

11/25/25
Hazardous weather outlook, Oct 17, 3:50 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT MON OCT 17 2011

OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
450 PM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLFBALLS...WILL BE POSSIBLE OVER SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA THROUGH ABOUT 9 PM THIS EVENING. THE GREATEST
LIKELIHOOD FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A LINE
EXTENDING FROM ARDMORE TO HOLDENVILLE.

DISCUSSION...
A FAIRLY STRONG COLD FRONT WILL ADVANCE TO THE SOUTH AND EAST LATE
THIS AFTERNOON AND THIS EVENING. ALONG THE FRONT...SCATTERED TO
NUMEROUS THUNDERSTORMS MAY DEVELOP. AS THE FRONT AND AN UPPER-LEVEL
STORM SYSTEM MOVE QUICKLY OVER THE REGION...THE THREAT FOR SEVERE
WEATHER WILL DECREASE QUICKLY AFTER 9 PM. LINGERING SHOWERS MAY
CONTINUE THROUGH MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY OCT 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
DRY WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK... WITH THE NEXT
CHANCE FOR THUNDERSTORMS ON SUNDAY.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS AND LOW HUMIDITY WILL KEEP WILDFIRE POTENTIAL
ELEVATED ON TUESDAY.

PATCHY FROST APPEARS POSSIBLE ON WEDNESDAY AND ESPECIALLY THURSDAY
MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY...ALTHOUGH UPDATES LATER THIS EVENING ARE LIKELY.

In the hours before

Special weather statement, Oct 17, 5:25 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT MON OCT 17 2011

OKZ030-031-042-180000-
PONTOTOC OK-POTTAWATOMIE OK-SEMINOLE OK-
625 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC...POTTAWATOMIE AND
SEMINOLE COUNTIES.

AT 625 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF KONAWA...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3506 9658 3478 9651 3479 9693 3496 9694

MAXWELL
Special weather statement, Oct 17, 5:45 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT MON OCT 17 2011

OKZ028-030>032-039>042-045>047-180015-
CARTER OK-GARVIN OK-HUGHES OK-JEFFERSON OK-JOHNSTON OK-MCCLAIN OK-
MURRAY OK-PONTOTOC OK-POTTAWATOMIE OK-SEMINOLE OK-STEPHENS OK-
645 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...HUGHES...
JEFFERSON...JOHNSTON...MCCLAIN...MURRAY...PONTOTOC...POTTAWATOMIE...
SEMINOLE AND STEPHENS COUNTIES.

AT 644 PM CDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS LOCATED
FROM 7 MILES SOUTHEAST OF CROMWELL... TO NEAR ADA... TO 5 MILES
SOUTHEAST OF DURANT...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3455 9669 3407 9765 3444 9793 3489 9705
      3534 9645 3534 9643 3530 9643 3530 9615
      3527 9598

MAXWELL

The radar

The Norman radar (KTLX), 84 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hughes

When
October 17, 6:03 PM CST
Where
Hughes County, 1 mi N of Holdenville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.094, -96.400

Hail, Murray

When
October 17, 6:10 PM CST
Where
Murray County, Davis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.500, -97.120

Hail, Murray

When
October 17, 6:15 PM CST
Where
Murray County, Sulphur
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.510, -96.970

Hail, Hughes

When
October 17, 6:20 PM CST
Where
Hughes County, Dustin
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.270, -96.030

Thunderstorm Wind, Jefferson

When
October 17, 6:55 PM CST
Where
Jefferson County, Ringling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.180, -97.590

Dime-size hail was reported in addition to the wind gust.

Hail, Jefferson

When
October 17, 6:55 PM CST
Where
Jefferson County, Ringling
Measured
0.75 in hail
Reported by
Public
Coordinates
34.180, -97.590

Hail, Love

When
October 17, 7:14 PM CST
Where
Love County, 4 mi SW of Marietta
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.899, -97.169

Hail, Johnston

When
October 17, 7:19 PM CST
Where
Johnston County, 4 mi W of Nida
Measured
1 in hail
Reported by
Public
Coordinates
34.140, -96.570

Hail, Atoka

When
October 17, 7:45 PM CST
Where
Atoka County, 3 mi W of Atoka
Measured
1 in hail
Reported by
Public
Coordinates
34.380, -96.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341578, 341579, 341580, 341581, 341582, 341587, 341583, 341585, 341586.